Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Contraceptive pills and antibiotics

14 November, 2015

Question:

I am on the contraceptive pill and last week I went on antibiotics from Monday night 15th till Saturday morning 20th December.

The medical advice given was to use barrier contraceptives while taking the antibiotics and for 1 week after the course of antibiotics was finished before having unprotected sex. In our case this then meant abstaining. However I had only just returned from the mikva a couple of nights before and this limitation was putting stress on my marriage especially because we felt that the medical advice was given out generically in a broad stroke manner.

Following this course of antibiotics I had intercourse (on Sunday night) without any additional contraceptive.

I am now feeling anxious that I could be pregnant given the interaction of the pill with the antibiotics.

The first day of my most recent period was the 2nd of December and I went to the mikva on Saturday night 13th December.

I would like to know if given all of the above information it could be likely that I would have fallen pregnant or would the pill have stopped me from ovulating this month. (I know there is always a chance of falling pregnant even on the pill but have I increased my chances substantially?)

While I would like to have more children, the thought that I could be unexpectedly pregnant now is making me tense as I have not prepared to fall pregnant – neither physically nor emotionally.

As we are on holiday I was originally planning to skip my next period (by taking the pill back to back) however now I am wondering whether it would be beneficial to bring my period forward just so that I can know where I stand. Can you advise me here?

I would also be interested to know the yoatzot medical advice of what to do in the future when taking antibiotics and on the pill – in the absence of alternative barrier contraceptives how long should one abstain, and what if this period of abstaining occurs when one is due to go to the mikva.


Answer:

Some antibiotics may affect the efficacy of hormonal contraception.  This was more of a concern in the past than it is today. However, check with your physician about the specific antibiotic you are taking. If you feel that the information you were given was too broad, it is legitimate to ask for more specifics or for a resource where you can check the issue in greater depth.

In general, the effect of antibiotics on contraceptive pills is weak even when present.  It is unlikely that you ovulated or conceived this past cycle.  For extra confidence, you may wish to forgo doubling up on the pill this cycle.  Or you could take a pregnancy test about two weeks after intercourse.

For the future, including the duration of the current antibiotic's effect, the addition of spermicide as a back up method (even if not so effective in its own right) should be sufficient. Alternatively, you could get fitted for a diaphragm to use with spermicide should issues like this arise.

 


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.